New Mexico, 2013

Drought in New Mexico, January 1 to 31, 2013

January 1 to 31, 2013 · NWS ABQ · 39 events in 39 counties and zones

Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA) as the new year began. Much of the area received well below normal precipitation in January, as only three significant systems delivered moisture to parts of the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA) as the new year began.

Much of the area received well below normal precipitation in January, as only three significant systems delivered moisture to parts of the area. Northwest New Mexico, for example, received above normal precipitation with amounts 140-180% of normal. Other areas that were above normal for the month included the southwest mountains at 110-160% of normal, the eastern plains, ranging from 105-150% of normal, and some of the higher elevation areas of northern New Mexico where precipitation ranged from 107-140% of normal. The remainder of the area continued previous trends of below to well-below normal precipitation varying from 14% of normal near Ocate and Socorro to 60% of normal near Clines Corners, Sumner Lake, El Morro, Mosquero and Wolf Canyon.

Severe drought (D2) continued across most of the ABQ CWA. D2 conditions were present along central and western New Mexico, including the far northwest highlands, San Juan Mountains, Jemez Mountains, Lower Rio Grande Valley and as far east as eastern Lincoln County. Extreme (D3) drought was prevalent across much of the eastern plains from the central mountain chain eastward to include Colfax, Union, Mora, Harding, San Miguel, Guadalupe, De Baca, Quay, Curry, Roosevelt and portions of Chaves counties. D3 drought was also present across portions of San Juan, McKinley and Cibola counties. Toward the end of the month, the drought status had improved to D2 status for the far northeast part of the state. Exceptional (D4) drought expanded across portions of Union, Curry and Roosevelt counties in the east. Precipitation, though not especially abundant, precluded D2 drought status for the San Francisco River Valley in southwest New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:27 PM MST, 33 minutes earlier.

Area forecast discussion, Dec 31, 11:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1127 PM MST MON DEC 31 2012

.AVIATION...
06Z TAF CYCLE
CONDITIONS ARE GENERALLY IMPROVING...EXCEPT AT KLVS WHERE
CONDITIONS HAVE CRATERED IN FREEZING FOG TO VLIFR. FOG IS LIKELY TO
PERSIST ACROSS THE NORTHEAST HIGHLAND OVERNIGHT. IMPROVEMENT TO
MVFR AT KLVS IS FORECAST BY 16Z. ELSEWHERE...MVFR CIGS WILL
AFFECT KGUP AND KTCC OVERNIGHT. VFR CONDITIONS WILL BE THE RULE
TUESDAY AFTERNOON AT ALL SITES.

11

&&

.PREV DISCUSSION...257 PM MST MON DEC 31 2012...
UNSEASONABLY COLD WEATHER WILL CONTINUE THROUGH THE REST OF THE
WEEK...BUT PRECIPITATION CHANCES WILL DWINDLE AFTER TONIGHT.

VISIBLE SATELLITE IMAGERY SHOWING A HEALTHY BAND OF SNOW STRETCHING
FROM THE SOUTH CENTRAL MTNS NORTH-NE THROUGH VAUGHN...AND SANTA
ROSA.  PRELIMINARY SNOW TOTALS SUGGEST THIS BAND EXTENDS
NORTHEASTWARD THROUGH MOSQUERO AND CLAYTON. THIS BAND SEEMS TO HAVE
SET UP AROUND MIDNIGHT AND CONTINUED FOR SEVERAL HOURS. SNOW TOTALS
ELSEWHERE WERE FAIRLY MODEST. CONVECTIVE SNOW SHOWERS WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON. THOUGH ADDITIONAL
ACCUMULATIONS WILL BE MINIMAL...WILL HANG ON TO THE HIGHLIGHTS UNTIL
6 PM WHEN THEY EXPIRE.

BREEZY CONDITIONS WILL RELAX AFTER SUNSET...WHICH WILL ALLOW THE
BACK DOOR FRONT TO OOZE SOUTHWARD. THERE DOES SEEM TO BE SOME
POTENTIAL FOR FREEZING FOG TONIGHT...MAINLY BEHIND THIS BACK DOOR
COLD FRONT...THUS HAVE ADDED A MENTION IN THE WX GRIDS.
OTHERWISE...LOW TEMPS WILL BE COLDER THAN LAST NIGHT...BUT SOME
CLOUD COVER WILL KEEP THEM FROM PLUMMETING COMPLETELY.

HAVE LOWERED TEMPERATURES FOR TUESDAY. ANOTHER SHORTWAVE WILL PIVOT
INTO NEW MEXICO...KEEPING THE COLD NWLY TAP IN PLACE.  SFC WINDS
WILL ALSO BE CONSIDERABLY LIGHTER THAN TODAY...THEREFORE NOT MUCH
MIXING TO RAISE TEMPS.  WHAT WIND THERE IS WILL GENERALLY BE BLOWING
OFF SNOW PACK...ESPECIALLY ACROSS THE PLAINS...KEEPING IT CHILLY FOR
ALL LOCALES.

TUESDAY NIGHT LOOKS TO BE THE COLDEST NIGHT OF THE BUNCH. BEHIND THE
AFOREMENTIONED SHORTWAVE...DRIER AIR WILL FILTER INTO THE AREA AND A
1037 MB SFC HIGH WILL DEVELOP OVER COLORADO. WITH THE EXCEPTION OF
ANY DRAINAGE WINDS...LIGHT WINDS AND MOSTLY CLEAR SKIES WILL BE THE
RULE...ALLOWING FOR EXCELLENT RADIATIONAL COOLING.  SINGLE DIGIT
TEMPS...BOTH ABOVE AND BELOW ZERO WILL BE COMMON.

THE REST OF THE WEEK WILL BE CHARACTERIZED BY STRONG INVERSIONS AND
LIGHT WINDS...THUS...VALLEY AREAS WILL HAVE AN ESPECIALLY HARD TIME
WARMING UP DURING THE DAYTIME.  HIGH TEMPS 10 TO 15 DEGREES BELOW
NORMAL WILL BE THE RULE THROUGH THURSDAY...AND PERHAPS FINALLY
NEARING NORMAL BY SUNDAY AS WEAK RIDGING TAKES SHAPE OVER THE AREA.
OTHERWISE...A DRIER REGIME WILL RETURN.

34

.FIRE WEATHER...
WINTER STORM CONTINUES TO IMPACT THE STATE...ALTHOUGH THE HEFTIER
PRECIPITATION HAS LARGELY DIMINISHED. EXPECT SOME CONTINUED SPOTTY
SHOWERS THROUGH THE EARLY EVENING WITH MEAGER SNOW ACCUMULATIONS IN
MOST LOCALES. MORE PERSISTENT LIGHT TO OCCASIONALLY MODERATE SNOW
WILL IMPACT THE NORTHERN MOUNTAINS WHERE THERE WILL BE BETTER
POTENTIAL FOR ANOTHER INCH OR TWO. EXCELLENT RH RECOVERY WILL GRACE
MUCH OF THE NORTHERN AND CENTRAL NM FORECAST AREA TONIGHT AND EARLY
TUESDAY WITH SOME PATCHY FOG EVEN DEVELOPING.

INTO TUESDAY ANOTHER WEAKER PERTURBATION ALOFT WILL SLIDE SOUTHWARD
INTO NM...ALMOST LIKE A CLIPPER...BUT VIRTUALLY VOID OF ANY
SIGNIFICANT MOISTURE. ANY REMNANT SHOWERS WILL BE FOUND OVER THE
NORTHERN HIGH TERRAIN...AND MINIMAL ACCUMULATIONS ARE FORESEEN.
TEMPERATURES WILL BE 10 TO 20 DEGREES COLDER THAN AVERAGE FOR THE
FIRST OF THE YEAR...AND LIGHT WINDS AND POOR MIXING WILL BE UNABLE
TO OVERCOME BOUNDARY LAYER INVERSIONS. THUS POOR VENTILATION WILL
PLAGUE A VAST MAJORITY OF THE FORECAST AREA.

INTO THE REMAINDER OF THE WEEK...THE ONLY FIRE WEATHER CONCERNS WILL
CENTER AROUND VENTILATION. A COUPLE OF DRY AND RELATIVELY WEAK
DISTURBANCES WILL ORBIT NM...BUT OVERALL WINDS WILL REMAIN LIGHT.
SHARP TEMPERATURE INVERSIONS WILL CONTINUE TO LOITER OVER THE
STATE...AND THE PERSISTENT TREND OF POOR VENTILATION/DISPERSION WILL
NOT WANE AS TEMPERATURES STRUGGLE TO WARM BACK TO AVERAGE BY THE END
OF THE WEEK. THE NEXT WINDOW FOR ANY WETTING PRECIPITATION APPEARS
TO BE NEXT WEEK.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Dec 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 31 2012

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE STORM SYSTEM THAT BEGAN AFFECTING NORTH AND CENTRAL NEW MEXICO
LATE SUNDAY WILL CONTINUE TO BRING LIGHT TO OCCASIONALLY MODERATE
SNOW TO NORTHERN NEW MEXICO AND TO A LESSER DEGREE ACROSS PORTIONS
OF CENTRAL NEW MEXICO...MAINLY NORTH OF INTERSTATE 40 AND ON THE
HIGHER TERRAIN. STORM TOTAL AMOUNTS MAY REACH 6 TO 10 INCHES ACROSS
THE FAR NORTHWEST MOUNTAINS IN RIO ARRIBA COUNTY. ELSEWHERE STORM
TOTALS WILL BE MORE IN THE 1 TO 5 INCH RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637.

43

Event by event

39 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, Far Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Upper Rio Grande Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423093, 423094, 423095, 423096, 423097, 423098, 423099, 423100, 423101, 423102, 423103, 423104, 423105, 423106, 423107, 423108, 423109, 423110, 423111, 423112, 423113, 423114, 423115, 423116, 423117, 423118, 423120, 423121, 423122, 423123, 423125, 423126, 423127, 423128, 423129, 423130, 423131, 423132, 423133.